Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Dodge City, KS

May 24, 1997Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1997, 8:18 PM CDT for Ford County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 8:18 PM CDT (01:18 UTC)
Expired
May 24, 1997, 9:20 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 24, 7:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS1 KDDC 250119 RRA
SVRDDC
KSC057-250220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SAT MAY 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 920 PM CDT
 
* SOME LOCATIONS AFFECTED
  HOWELL                     BY 820 PM CDT
  DODGE CITY                 BY 830 PM CDT
  FORT DODGE                 BY 835 PM CDT
  WRIGHT                     BY 840 PM CDT

* AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF HOWELL MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:33 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 24, 3:33 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SAT MAY 24 1997

NOT MUCH TIME FOR DISC TDY DUE MANY HEADLINES AND SHORT STAFFING. IN
SHORT TERM MAIN QSTN IS XTNT AND TYPE CNVCTN TNGT.  PER DISC W SPC
STORMS FIRING OVER SE COLO AND PNHNDLS WL REACH XTRM SW ZNS SHORTLY
WHILE SFC BNDRY E/W THRU DDC ALSO STARTING TO FIRE UP.  LKG AT WND
FIELDS AND HIGH CAPES XPCT MAIN THREAT WL BE HAIL...WINDS AND
TORRENTIAL RAINS AS THE CLUSTER TYPE CNVCTN TURNS MCS N OF THE SFC
BNDRY LATE TNGT.  END RESULT IS FFW N OF THE SFC BNDRY IN THOSE ZONES
WHERE FFG IS GENERALLY AOB 3 INCHES.  COORD WITH SPC ON SVR TSTM W IN
MY SW ZNS.

IN LTR PDS GENERALLY FOLLOWED ETA.  TSTMS AND MCS TNGT WL DEEPEN
BNDRY LYR COLD DOME WITH RAIN COOLING AND CONSIDERABLE MSTR THUS SFC
LOW MOVG OUT OF COLO SHD STAY MUCH FARTHER SOUTH THAN NGM SLTN. AVN
IS A COMPROMISE POSITIONING, BUT I DOUBT EVEN ETA HAS ADJUSTED ENUF
FOR THE RAIN COOLING...ETC SO WL CONSIDERABLY UNDERCUT FWC NUMBERS
FOR HIGH TEMPS THRU MEMORIAL DAY. WL ALSO HV TO BRING IN LOTS MORE
CLOUD AND BETTER CHCS FOR PCPN.  AVN H5 FEATURES LOOK BEST FOR LTR
PDS THUS WITH COLD AIR IN PLACE IN BNDRY LYR...W TO SW FLOW ALOFT
...LOTS OF LIFT AND MSTR WL GO WITH CLOUDY AND COOL SUN NGT AND MON
AND PCPN SHD BE MAINLY OVRRNG RAIN.

.DDC...FFW 030-031-043>046-063-064.
       SVR TSTM WTCH 061>068-074>078-084>088.

DDC 058/077 052/077 052 742
GCK 057/076 050/076 050 742
EHA 058/078 054/078 054 420
LBL 060/079 055/079 055 420
HYS 056/074 056/074 053 853
P28 063/080 056/080 055 532

JOHNSON

In the hours before

Special weather statement, May 24, 7:34 PM CDT, 44 minutes before
KSZ061>064-074>078-084>088-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT SAT MAY 25 1997

...SEVERE THUNDERSTORM WATCH 314 HAS BEEN CANCELLED FOR SOUTHWEST
KANSAS...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH:
HAMILTON...STANTON...MORTON...KEARNY...GRANT...STEVENS...FINNEY...
HASKELL...SEWARD...GRAY...MEADE...HODGEMAN...FORD...CLARK.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 24, 7:35 PM CDTSevere Thunderstorm WarningDDCScott35 min
May 24, 9:23 PM CDTSevere Thunderstorm WarningDDCClark, Meade32 min
May 24, 9:52 PM CDTSevere Thunderstorm WarningDDCFord33 min
May 25, 4:09 PM CDTSevere Thunderstorm WarningDDCTrego61 min
May 25, 4:19 PM CDTTornado WarningDDCTrego31 min
May 25, 4:31 PM CDTTornado WarningDDCFinney29 min
May 25, 4:36 PM CDTTornado WarningDDCLane29 min
May 25, 4:45 PM CDTTornado WarningDDCEllis30 min
May 25, 4:54 PM CDTTornado WarningDDCTrego46 min
May 25, 5:16 PM CDTTornado WarningDDCEllis34 min
May 25, 5:53 PM CDTSevere Thunderstorm WarningDDCEllis47 min
May 25, 5:53 PM CDTTornado WarningDDCEllis32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.